Montana, 2008Winter Storm in Montana, December 29 to 30, 2008
December 29 to 30, 2008 · NWS TFX · 1 event in 1 county or zone
Moisture from a Pacific weather system overrode cold air along the Northern Rocky Mountain front and produced heavy snow. Snow amounts in excess of 6 inches was reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture from a Pacific weather system overrode cold air along the Northern Rocky Mountain front and produced heavy snow. Snow amounts in excess of 6 inches was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 29, 4:07 AM MST, 53 minutes earlier.
Area forecast discussion, Dec 29, 4:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 AM MST MON DEC 29 2008
.DISCUSSION...
MONDAY THROUGH WEDNESDAY...PACIFIC MOISTURE AHEAD OF A WEATHER
SYSTEM WILL INTERACT WITH A COLD AIRMASS OVER THE CENTRAL AND
NORTHERN ZONES TODAY AND TONIGHT FOR WIDESPREAD SNOW. APPEARS
THERE WILL BE ENOUGH SNOW ACCUMULATION TO ISSUE WINTER WEATHER
ADVISORIES FOR THE PLAINS AND A WINTER STORM WARNING FOR THE ROCKY
MOUNTAIN FRONT. AGREE WITH THE GLASGOW WEATHER OFFICE THINKING OF
RELATIVELY HEAVIER SNOWFALL OVER NORTH CENTRAL MONTANA SO WILL
HAVE BLAINE COUNTY WITH A WINTER STORM WARNING LATER THIS
AFTERNOON THROUGH TONIGHT. MOISTURE MIGHT DIMINISH SOME OVER THE
CENTRAL ZONES LATER THIS AFTERNOON BUT THE WEATHER SYSTEM
MENTIONED ABOVE WILL BE MOVING THROUGH OVERNIGHT SO EXPECT AT
LEAST ANOTHER SHOT OF SNOW. EXPECT SNOW TO DIMINISH AFTER MIDNIGHT
EXCEPT OVER NORTH CENTRAL MONTANA. HOWEVER DOWNSLOPE WINDS SHOULD
DEVELOP AND CAUSE SOME BLOWING AND DRIFTING SNOW. SO EVEN THOUGH
THE SNOW SHOULD DIMINISH IF NOT END...WILL CONTINUE THE WINTER
WEATHER ADVISORY THROUGH 12Z TUESDAY. TUESDAY INTO TUESDAY NIGHT
EXPECT A BREAK IN WEATHER SYSTEMS BUT ANOTHER ONE SYSTEM WILL
AFFECT THE AREA WEDNESDAY. WILL PROBABLY NEED EITHER A WINTER
STORM WARNING OR HIGH WIND WARNING DOWN THE ROAD FOR THE ROCKY
MOUNTAIN FRONT FOR WEDNESDAY. HIGH WINDS ARE PRETTY MUCH A
CERTAINTY BUT NOT SURE HOW MUCH SNOW WILL FALL. FOR NOW WILL HOLD
OFF ON A WATCH AND JUST HIGHLIGHT THE SYSTEM IN THE HAZARDOUS
WEATHER OUTLOOK. AHEAD OF WEDNESDAYS WEATHER SYSTEM A FAIRLY
STRONG COLD FRONT WILL SWEEP THROUGH SW MONTANA DURING THE
AFTERNOON SO WILL CONTINUE WITH CHANCE POPS FOR THE SW VALLEYS.
OVER THE EAST SLOPES DUE TO DOWNSLOPE EFFECTS WILL BACK OFF A TAD
ON THE CHANCES OF SNOW. BLANK
WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...A WINDY PATTERN CONTINUES INTO
THURSDAY. THE MEDIUM RANGE STARTS OUT WITH CLOSE AGREEMENT BETWEEN
MODELS. A SHORTWAVE IS ACROSS NORTH CENTRAL MONTANA AND A SURFACE
LOW IN SOUTHERN CANADA. WILL SEE SOME SHOWERS ALONG THE FRONT
PASSING THROUGH AND CONTINUE THE HIGHER POPS OVER THE WESTERN
MOUNTAINS AND SOUTHERN PORTIONS OF THE CWA. THIS WILL CONTINUE
WITH NORTHWEST FLOW DOMINATING ON THURSDAY AND THURSDAY
NIGHT...WITH COOLER TEMPS AGAIN. NORTH CENTRAL PORTIONS SHOULD SEE
LOWER POPS...SLIGHTLY BELOW CLIMO POPS. WINDS SHOULD BE LIGHTER
STARTING LATE THURSDAY. THE NEXT LARGE SYSTEM WILL BE SLOWLY
SPREADING ITS INFLUENCE TO THE WESTERN MOUNTAINS BY FRIDAY
MORNING. SO WILL AGAIN SEE HIGHER POPS OVER THE WESTERN MOUNTAINS
AND SOUTHWEST...ALONG WITH WARMER TEMPS ACROSS THE AREA.
DIFFERENCES IN MODEL TIMING COME INTO PLAY ON FRIDAY. THE GFS IS
FASTER IN MOVING THE SYSTEM THROUGH. THE ECMWF WAS SLOWER AND
KEEPS HIGHER MOISTURE VALUES ACROSS THE AREA. DID A BLEND AS A
COMPROMISE...BUT WENT CLOSE TO CLIMO POPS. A SLOWER MOVEMENT WOULD
KEPT THE AREA IN WARMER AIR THRU FRIDAY AND FRIDAY NIGHT. ON
SATURDAY...IT SHOULD BE COOLER ONCE AGAIN AS A SURFACE LOW
PRESSURE MOVES OFF TO THE EAST. POPS SHOULD BE A BIT LOWER AGAIN.
SLIGHT RIDGING BY SATURDAY NIGHT WITH SURFACE HIGH PRESSURE. STILL
WITH MODEL DIVERGENCES DECIDED TO GO SLIGHTLY LOWER THAN CLIMO
POPS FOR SATURDAY NIGHT/SUNDAY MORNING. DB
SUNDAY AND MONDAY...MODELS DEPICT A LOW PRESSURE TROUGH CONTINUING
TO MOVE THROUGH THE PACIFIC NORTHWEST. SNOW SHOWERS ARE EXPECTED
FOR MUCH OF WEST AND CENTRAL MONTANA. TEMPERATURES ARE EXPECTED
TO BE BELOW SEASONAL AVERAGES THROUGH THE PERIOD. SAUCIER
&&
.AVIATION...
FOR THE 12Z TAFS...FOG AND LOW CLOUDS WILL AFFECT TAFS OVER NORTHERN
PORTIONS THIS MORNING...INCLUDING KCTB...KGTF AND KHVR. CONDITIONS
SHOULD BE IMPROVING BY MID MORNIGN. OTHERWISE DO EXPECT DEVELOPING
SNOW AFTER 12-15Z. WITH LOWERING CEILINGS AND SNOW...SOME IFR
CONDITIONS ARE POSSIBLE LATE MORNING INTO THE AFTERNOON. AFTER
30/03Z TIMEFRAME...EXPECT IMPROVING CONDITIONS STARTING IN THE
WEST...BUT LOW CONDITIONS WILL LIKELY HANG ON OVER THE EASTERN
TERMINALS THROUGH 30/12Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 29 19 27 13 / 90 60 10 10
CTB 23 15 24 7 / 100 90 10 10
HLN 36 22 28 10 / 90 60 10 20
BZN 42 18 26 5 / 60 60 10 20
WEY 32 10 19 6 / 70 60 40 30
DLN 34 15 20 7 / 60 60 10 20
HVR 26 15 23 -1 / 100 90 60 10
LWT 32 14 24 5 / 90 80 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR MTZ010>014-
044>046-049>051-054.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR MTZ009-048.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 5 AM MST
TUESDAY FOR MTZ047.
&&
SHORT TERM...BLANK
LONG TERM...DB
AVIATION...DB
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 28, 4:51 PM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MST SUN DEC 28 2008
MTZ009-048-300000-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
451 PM MST SUN DEC 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
SNOW WILL SLOWLY TAPER OFF TONIGHT WITH LESSENING IMPACTS TO
TRAVEL THIS EVENING. COLDER TEMPERATURES FOLLOWING THE FRONTAL
PASSAGE THIS AFTERNOON WILL REFREEZE ROADS WHOSE SNOW MAY HAVE
MELTED EARLIER TODAY. TRAVELERS ARE URGED TO USE CAUTION THIS
EVENING AND TOMORROW MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH
ADDITIONAL SNOWFALL LIKELY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ010-011-044-045-300000-
EASTERN GLACIER-HILL-TOOLE-LIBERTY-
451 PM MST SUN DEC 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
SNOW WILL SLOWLY TAPER OFF TONIGHT WITH LESSENING IMPACTS TO
TRAVEL THIS EVENING. COLDER TEMPERATURES FOLLOWING THE FRONTAL
PASSAGE THIS AFTERNOON WILL REFREEZE ROADS WHOSE SNOW MAY HAVE
MELTED EARLIER TODAY. TRAVELERS ARE URGED TO USE CAUTION THIS
EVENING AND TOMORROW MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH
ADDITIONAL SNOWFALL LIKELY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ012-013-046-049>051-300000-
CASCADE-CHOUTEAU-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-
FERGUS-
451 PM MST SUN DEC 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TONIGHT
SNOW WILL SLOWLY TAPER OFF TONIGHT WITH LESSENING IMPACTS TO
TRAVEL THIS EVENING. COLDER TEMPERATURES FOLLOWING THE FRONTAL
PASSAGE EARLY THIS EVENING WILL REFREEZE ROADS WHOSE SNOW MAY
HAVE MELTED EARLIER TODAY. TRAVELERS ARE URGED TO USE CAUTION THIS
EVENING AND TOMORROW MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH
ADDITIONAL SNOWFALL LIKELY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-014-015-047-052>055-300000-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-BLAINE-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
451 PM MST SUN DEC 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
SNOW WILL BE POSSIBLE TONIGHT WITH SOME IMPACTS TO
TRAVEL POSSIBLE LATER THIS EVENING. COLDER TEMPERATURES ARE
EXPECTED FOLLOWING THE FRONTAL PASSAGE TONIGHT...REFREEZING ROADS
WHOSE SNOW MAY HAVE MELTED EARLIER TODAY. TRAVELERS ARE URGED TO
USE CAUTION THIS EVENING AND TOMORROW MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH
ADDITIONAL SNOWFALL LIKELY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, North Rocky Mountain Front
- When
- December 29, 5:00 AM MST to December 30, 5:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Seven inches of snow was reported at Babb 18WSW (the Flattop Mountain SNOTEL site - elevation 6229 feet).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 29 to 30, 2008$7.0 million · 96 kt wind · 3 events
- Avalanche in Wyoming, December 29, 20085 injured · $15,000 · 1 event
- Heavy Snow in North Dakota, December 29 to 30, 200823 events
- Heavy Snow in Washington, December 29, 20082 injured · 3 events
- Winter Storm in Montana, December 29 to 30, 200812 events
- Avalanche in Colorado, December 29, 20081 injured · 1 event
- Heavy Snow in Minnesota, December 29 to 30, 20088 events
- High Wind in Wyoming, December 29 to 30, 200883 kt wind · 7 events
- Heavy Snow in North Dakota, December 29 to 30, 20086 events
- Winter Storm and Heavy Snow in Montana, December 29, 20085 events
- Winter Weather in Michigan, December 29 to 30, 20085 events
- High Wind in Montana, December 29 to 30, 200854 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145567.